Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 173, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2013, 6:08 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2013, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 23, 2013, 7:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:56 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 23, 3:56 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT FRI AUG 23 2013 .SYNOPSIS... DRIER AND SOMEWHAT COOLER HIGH PRESSURE WILL SETTLE OVER THE AREA BEHIND A COOL FRONT TONIGHT AND INTO THE WEEKEND. MOISTURE WILL BEGIN TO VERY SLOWLY RETURN TO THE REGION THROUGHOUT NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 342 PM EDT FRIDAY... THE COLD FRONT CONTINUES TO MARCH TOWARDS THE AREA LATE THIS AFTERNOON AND WILL SLOWLY MOVE SOUTH OF THE AREA TONIGHT. AREAS THAT SAW RAIN EARLIER TODAY...SE WV-EXTREME SW VA...ARE STILL BEHIND THE THETA-E/DEW POINT BOUNDARY. THIS BOUNDARY JUST MOVED SOUTH OF PITTSBURGH PA AT 300 PM. THE COMBINATION OF MOISTURE AND HEATING WILL KEEP NON-SEVERE SCATTERED CONVECTION OVER THE WEST UNTIL EARLY THIS EVENING. THE STRONGER CONVECTION IS CURRENTLY MOVING ACROSS THE SOUTHERN SHENANDOAH/ROANOKE VALLEYS AND SOUTH-CENTRAL VIRGINIA PIEDMONT THIS AFTERNOON. THIS CONVECTION WILL WORK ITS WAY SOUTH TO THE NC/VA BORDER THIS EVENING. THE PIEDMONT HAS SEEN MORE HEATING TODAY AND SCATTERED STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH 10 PM. THIS STRONGER CONVECTION IS MOVING TO THE SOUTHEAST AROUND 20 MPH WITH RAINFALL RATES OF 3 TO 5 INCHES PER HOUR. IF THESE STORMS SLOW DOWN AND MAINTAIN THESE RAINFALL RATES...STREET FLOODING WILL LIKELY RESULT. ALL MODELS SHOWING VIABLE SOLUTIONS FOR THIS EVENING WITH KEEPING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST CORNER OF RNK CWA THROUGH MIDNIGHT. I FAVORED AND BLENDED THE 12Z NAM AND 16Z HRRR. THESE MODELS CAPTURED CURRENT SHOWERS OVER THE AREA AT THE TIME. ONCE THE SHOWERS EXIT...THE THETA-E BOUNDARY WILL REMAIN OVER THE AREA. WITH A MOIST SOUTHEAST FLOW...LOW LEVEL CLOUDS AND POSSIBLE DRIZZLE SHOULD REMAIN INTO SATURDAY MORNING. DRY AIR BY MID MORNING WILL QUICKLY CLEAR THE SKIES BY THE AFTERNOON. ALSO WITH LOW CLOUDS IN THE REGION...AREAS OF DENSE FOG WILL NOT BE WIDESPREAD. COOLER THAN NORMAL TEMPERATURES AND A NOTICEABLE DRIER DEW POINTS ARE ON TAP FOR SATURDAY. TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S ACROSS THE WEST AND UPPER 70S TO LOWER 80S IN THE EAST. DEW POINTS FOR THE AREA WILL BE IN THE 50S. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AS OF 355 PM EDT FRIDAY... RELATIVELY DRY AND COOL HIGH PRESSURE CENTERED OVER THE MID ATLANTIC IS EXPECTED TO DOMINATE THIS PERIOD. NO SIGNS OF ANY CHANCE OF RETURNING MOISTURE UNTIL POSSIBLY MONDAY AFTERNOON IN TEH FAR WEST WITH SFC HIGH DRIFTING OVER WRN NC BY THIS TIME AND 850 FLOW WEAK BUT BEGINNING TO SHOW BETTER WESTERLY COMPONENT. THIS TIME OF YEAR IT DOES NOT TAKE TOO LONG BEFORE JUST ENOUGH LOVE LEVEL MOISTURE SNEAKS BACK IN FOR AT LEAST SOME ISOLATED MTN SHOWERS. KEPT SLIGHT CHC CONFINED TO WESTERN SLOPES BASICALLY. ADDED SOME PATCHY VALLEY FOG FOR SUNDAY MORNING GIVEN HIGH BASICALLY OVERHEAD AND LITTLE IF ANY CLOUDS EXPECTED. HIGH TEMPS AT OR BELOW SEASONAL LEVELS BUT WENT WITH WARMER GUIDANCE GIVEN DRY RIDGE WITH PLENTY OF SUN...AND THEN LOW TEMPS INITIALLY BELOW NORMAL GIVEN CLEAR BUT DRY NIGHTS. WENT WITH COOLER MET GUIDANCE FOR LOWS SAT NIGHT AND SUNDAY NIGHT. BY MONDAY NIGHT LOWS MAY GET BACK TO AT OR ABOVE SEASONAL NORMS WITH LOW LEVEL MSTR ON THE SLOW INCREASE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 200 PM EDT FRIDAY... LARGE HIGH PRESSURE DOME OVER CENTRAL U.S. GRADUALLY RETROGRADES WEST DURING THE MID TO LATE PART OF THE WEEK...WITH A GRADUAL SET UP OF WEAK UPPER TROUGH OVER NORTHEAST U.S. AND BETTER NW FLOW AND CHANCES FOR SOME ORGANIZED CONVECTIVE SYSTEMS RIDING OVER TOP OF RIDGE TO MAKE THEIR WAY INTO WESTERN OR NORTHWESTERN PORTIONS OF OUR AREA. VERY HARD TO BE ABLE TO PIN POINT WHICH DAY IS MOST LIKELY FOR THIS TO FIRST HAPPEN. 12Z GFS MOST AGGRESSIVE AT DEVELOPING THE UPPER LEVEL WEAKNESS BY AS EARLY AS LATE TUES INTO WED...WITH 00Z ECMWF AND 12Z CANADIAN IN GOOD AGREEMENT THAT IT MAY BE THURS BEFORE THIS HAPPENS. GFS ALSO TRYING TO SHOW BETTER RETURN OF MSTR UNDER THE RIDGE AS EARLY AS TUES FOR ISOLD TO SCT MOUNTAIN SHWRS AND TSTORMS DEVELOPING EACH DAY...WHEREAS OTHER MODELS APPEAR TO HAVE SUBSIDENCE WITH RIDGE DOMINATING. BASED ON CLIMATOLOGY WITH THIS KIND OF PATTERN...WILL LEAN TOWARD GFS IDEA OF RETURN OF DAILY MAINLY MTN SCATTERED CONVECTION BY TUES...BUT THEN BETTER CHANCES FOR SOMETHING MORE ORGANIZED MOVING INTO WEST BY WED OR WED NIGHT. THE OTHER DIFFERENCE BETWEEN THE GUIDANCE IS HOW QUICKLY THIS BACK SIDE OF THE WEAK TROUGH IS ABLE TO SWING A BACK DOOR COLD FRONT THROUGH THE AREA AND HOW FAR SOUTH IT MAKES IT. OF COURSE MUCH OF THIS MAY DEPEND ON TO WHAT EXTENT ORGANIZED CONVECTION RIDING OVER THE NE EDGE OF THE BIG RIDGE MAY DEVELOP AND HELP PULL THIS BOUNDARY DOWN. GFS FASTEST WITH THE FRONTAL PASSAGE AND BRINGS THIS THROUGH EARLY THURSDAY...WITH ECMWF SLOWER AND MORE LIKE LATE THURSDAY OR THURS NIGHT. THEN BY FRIDAY ECMWF A LITTLE SLOWER TO DRAG BACK END OF FRONT AND LINGERING LOW LEVEL MOISTURE OUT OF THE SOUTHERN APPALACHIANS...THUS SUGGESTING BETTER LINGER THREAT OF SOME ACTIVITY FRIDAY ACROSS OUR SOUTHWEST. FOR NOW...USED A VERY BROAD BRUSH AND ERRED ON THE SIDE OF SLOWER REMOVAL OF MOISTURE THINKING FRONT MAY NOT PUSH AS FAR SOUTH OF US AS MODELS GENERALLY SUGGEST. SO LEFT SOME CHC POPS ACROSS THE SOUTHWEST AND KEPT SLIGHT CHC UP EVERYWHERE ELSE. WITH THE UPSTREAM CONVECTIVE SYSTEMS DICTATING A LOT OF WHAT WILL HAPPEN WITH THE BALANCE BETWEEN THE STRONG UPPER RIDGE TO OUR WEST AND WEAK TROUGH OVER NORTHEAST U.S....JUST TOO MUCH UNCERTAINTY THAT FAR OUT TO SAY FRO SURE WHEN...IF AT ALL...IT MAY DRY BACK OUT. TEMPERATURE WISE...SLOW ARMING TREND EARLY PART OF PERIOD AS RIDGE DOMINATES...THEN SLIGHT COOLING TREND WITH BETTER CHANCES FOR CONVECTIVE AND ASSOC CLOUD COVER/PRECIP...AND POSSIBLE MORE SIGNIFICANT DRYING OUT AND COOLER MINS BY THURS NIGHT OR FRI NIGHT IF BACK DOOR FRONT CAN PUSH THROUGH. HIGHS GENERALLY CLOSE TO NORMAL...BUT LOWS PROBABLY TENDING ABOVE NORMAL WITH MSTR RETURN BY MID WEEK. WENT CLOSE TO ECMWF MOS GUDIANCE. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 122 PM EDT FRIDAY... A COLD FRONT EXTENDS FROM CENTRAL WEST VIRGINIA TO NORTHERN VIRGINIA EARLY THIS AFTERNOON. THIS FRONT WILL MOVE SOUTHEAST ACROSS THE MOUNTAINS EARLY THIS AFTERNOON...AND BUCKLE ACROSS THE PIEDMONT TRACKING SOUTHWARD INTO THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS THE WEST (LWB/BLF/BCB/ROA) THIS MORNING. THESE SHOWERS AND LINGERING CLOUD COVER HAS KEPT INSTABILITIES DOWN. SCATTERED SHOWERS MAY MOVE OVER THESE AIRPORTS UNTIL THE FRONTAL PASSAGE...BUT THUNDER CHANCES ARE VERY LOW. THEREFORE HAVE LEFT OUT OF THE 18Z TAFS. FOR DAN AND LYH...MOSTLY SUNNY SKIES THIS MORNING WILL GIVE THEM A BETTER CHANCE TO SEE A THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS AT 17Z WERE IN A LINE FROM KFVX TO KHKY. THUNDERSTORM MAY DEVELOP EAST OF RNK PIEDMONT AIRPORTS THIS AFTERNOON. WILL KEEP TSRA IN THROUGH 00Z/8P THIS EVENING AS A PRECAUTION. FOLLOWING THE FRONTAL PASSAGE THIS EVENING...MOIST LOW LEVELS AND AND EASTERLY FLOW SHOULD KEEP LOW CLOUDS IN THROUGH THE NIGHT. SOME PLACES ACROSS THE WEST MAY ALSO HAVE SPOTTY DRIZZLE OVERNIGHT. DRIER AIR PUNCHES IN SATURDAY WITH SKIES BECOME CLEAR BY LATE MORNING. HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN FOR THE WEEKEND. OTHER THAN SOME OVERNIGHT RIVER VALLEY FOG...VFR CONDITIONS ARE EXPECTED SATURDAY INTO MONDAY. EXPECT A RETURN OF SPOTTY SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS FOR TUESDAY. && .EQUIPMENT... AS OF 345 PM EDT FRIDAY... THE NOAA ALL HAZARDS RADIO SITE AT MOUNT JEFFERSON...LOCATED IN ASHE COUNTY NORTH CAROLINA...AND BROADCASTING ON A FREQUENCY OF 162.500 MHZ...IS OFF THE AIR DUE TO A SUSPECTED POWER OUTAGE. IT IS UNKNOWN AT THIS TIME WHEN SERVICE WILL BE RESTORED. MEANWHILE...THE NOAA ALL HAZARDS RADIO SITE ON BENT MOUNTAIN IN SOUTHWESTERN ROANOKE COUNTY...BROADCASTING ON A FREQUENCY OF 162.475 MHZ...IS BACK ON THE AIR AS OF THIS AFTERNOON BUT THE PHONE LINE ISSUE MAY NOT BE ENTIRELY RESOLVED...AND IT IS POSSIBLE IT MAY GO OFF THE AIR AGAIN FOR A PERIOD OF TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...RCS SHORT TERM...SK LONG TERM...SK AVIATION...RCS EQUIPMENT...AMS/SK
Hazardous weather outlook, Aug 23, 3:49 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT FRI AUG 23 2013 VAZ007-009>014-017>020-022>024-034-035-047-WVZ042>045-242000- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 349 PM EDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015-016-032-033-043>046-058-059-242000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-HALIFAX-CHARLOTTE- 349 PM EDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WHICH MAY CAUSE MINOR FLOODING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Aug 23, 3:49 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI AUG 23 2013
VAZ034-044-045-232015-
BEDFORD VA-PITTSYLVANIA VA-CAMPBELL VA-
349 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE
EXTENDING FROM BOCOCK TO HUDDLESTON... MOVING TO THE SOUTHEAST AT
25 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS. THIS WILL MAKE DRIVING HAZARDOUS.
* LOCATIONS IMPACTED INCLUDE...
EVINGTON...
HUDDLESTON...
HURT...
RUSTBURG...
AND GRETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3718 7890 3692 7942 3715 7961 3739 7910
3730 7898
TIME...MOT...LOC 1946Z 323DEG 20KT 3735 7909 3714 7953
MBSSpecial weather statement, Aug 23, 4:14 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT FRI AUG 23 2013
VAZ044>046-058-059-232045-
HALIFAX VA-CHARLOTTE VA-APPOMATTOX VA-PITTSYLVANIA VA-CAMPBELL VA-
414 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED HOUSE TO
HODGES TO CLIMAX...MOVING TO THE SOUTH AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
CHATHAM...
HURT...
BROOKNEAL...
NATHALIE...
AND GRETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3690 7854 3684 7909 3670 7937 3694 7959
3702 7949 3701 7948 3702 7946 3703 7947
3721 7923 3726 7877
TIME...MOT...LOC 2011Z 343DEG 22KT 3720 7884 3716 7921 3692 7953
MBSSpecial weather statement, Aug 23, 4:46 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT FRI AUG 23 2013
VAZ044-045-058-059-232130-
HALIFAX VA-CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-
446 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 530 PM EDT
* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHENIX TO
STRAIGHTSTONE TO CHATHAM...MOVING TO THE SOUTHEAST AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
INGRAM...
HALIFAX...
CHATHAM...
AND NATHALIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3684 7853 3655 7928 3681 7941 3706 7919
3714 7871 3686 7852
TIME...MOT...LOC 2042Z 334DEG 20KT 3708 7878 3702 7917 3682 7940
MBSSpecial weather statement, Aug 23, 5:21 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT FRI AUG 23 2013
VAZ033-043-044-232200-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
521 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 600 PM EDT
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK LEVEL TO
SWANSONVILLE...MOVING TO THE SOUTH AT 5 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SYDNORSVILLE...
AXTON...
MARTINSVILLE AIRPORT...
AND AIKEN SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3668 7997 3695 7990 3676 7954 3654 7956
3654 7968
TIME...MOT...LOC 2116Z 359DEG 6KT 3688 7993 3669 7957
16Special weather statement, Aug 23, 5:35 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT FRI AUG 23 2013
NCZ006-VAZ044-058-232230-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
535 PM EDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 630 PM EDT
* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRYBURG TO
GATEWOOD...MOVING TO THE SOUTH AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
DANVILLE CITY...
SOUTH BOSTON...
TURBEVILLE...
AND YANCEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3664 7858 3669 7865 3669 7868 3668 7870
3654 7874 3654 7913 3638 7914 3635 7940
3649 7952 3654 7951 3654 7956 3674 7954
3667 7937 3677 7867 3674 7869 3671 7867
3664 7856
TIME...MOT...LOC 2133Z 349DEG 23KT 3668 7874 3651 7941
16Local storm report, Aug 23, 6:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT FRI AUG 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 N BLAIRS 36.76N 79.39W
08/23/2013 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON SNAKEPATH ROAD NEAR THE INTERSECTION OF
ROUTE 29 IN DRY FORK.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:57 PM EDT | Special Weather Statement | RNK | Halifax | 18 min |
| Aug 22, 9:20 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Aug 23, 8:31 AM EDT | Special Weather Statement | RNK | Tazewell | 59 min |
| Aug 23, 9:34 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell | 56 min |
| Aug 23, 10:32 AM EDT | Special Weather Statement | RNK | Grayson, Smyth | 43 min |
| Aug 23, 10:39 AM EDT | Areal Flood Advisory | RNK | Smyth | 3 hr |
| Aug 23, 2:17 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 28 min |
| Aug 23, 2:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 23, 2:50 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt | 115 min |
| Aug 23, 3:11 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista, City of Lexington | 34 min |
| Aug 23, 3:22 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 23 min |
| Aug 23, 3:41 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Aug 23, 3:49 PM EDT | Special Weather Statement | RNK | Campbell | 26 min |
| Aug 23, 4:14 PM EDT | Special Weather Statement | RNK | Campbell, Charlotte, Pittsylvania | 31 min |
| Aug 23, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 48 min |
| Aug 23, 4:46 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania | 44 min |
| Aug 23, 5:21 PM EDT | Special Weather Statement | RNK | City of Martinsville | 39 min |
| Aug 23, 5:35 PM EDT | Special Weather Statement | RNK | City of Danville | 55 min |
| Aug 23, 5:42 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 3 hr |
| Aug 23, 6:24 PM EDT | Special Weather Statement | RNK | Henry, City of Danville, City of Martinsville | 66 min |
| Aug 23, 11:16 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 44 min |
| Aug 23, 7:21 PM EDT | Special Weather Statement | RNK | Stokes | 39 min |
| Aug 22, 8:06 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
| Aug 23, 7:27 AM EDT | Special Weather Statement | RNK | Monroe, Summers | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.